Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 245, NWS Twin Cities, MN

July 25, 2005Brown County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2005, 4:10 PM CDT for Brown County, Watonwan County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 4:10 PM CDT (21:10 UTC)
Expired
Jul 25, 2005, 5:15 PM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Brown County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:45 PM CDTTSTM WND DMGSt James, MNTREE DOWNED. TREE STRUCK BY LIGHTNING AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252111
SVRMPX
MNC015-165-252215-
/O.NEW.KMPX.SV.W.0245.050725T2110Z-050725T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA
  WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 515 PM CDT

* AT 407 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES
  NORTHWEST OF ST JAMES TO 21 MILES SOUTHWEST OF ST JAMES...AND      
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST JAMES...
  MADELIA...
  HANSKA...
  BUTTERFIELD...
  LA SALLE...

LAT...LON 4421 9486 4385 9486 4385 9437 4423 9438

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 252134
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT MON JUL 25 2005

MNC015-165-252215-
/O.CON.KMPX.SV.W.0245.000000T0000Z-050725T2215Z/
BROWN MN-WATONWAN MN-
434 PM CDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
WATONWAN AND BROWN COUNTIES...

AT 433 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES 
NORTHWEST OF HANSKA TO ST JAMES TO ODIN...OR ALONG A LINE EXTENDING 
FROM 13 MILES SOUTHWEST OF NEW ULM TO 14 MILES SOUTH OF ST JAMES... 
MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE SOUTH BRANCH...GROGAN...
ECHOLS...MADELIA...LEWISVILLE AND LA SALLE.

LAT...LON 4423 9480 4401 9475 4385 9476 4385 9437
      4423 9438

$$

KAT
000 
WWUS53 KMPX 252212
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT MON JUL 25 2005

MNC015-165-252227-
/O.EXP.KMPX.SV.W.0245.000000T0000Z-050725T2215Z/
BROWN MN-WATONWAN MN-
512 PM CDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR WATONWAN AND BROWN COUNTIES
WILL EXPIRE AT 515 PM CDT...

THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNINGS FOR 
WATONWAN AND BROWN COUNTIES MOVED EAST OF THE AREA AND WEAKENED 
BELOW SEVERE LEVELS. THEREFORE...THE WARNING FOR WATONWAN AND BROWN 
COUNTIES WILL BE ALLOWED TO EXPIRE.

LAT...LON 4423 9480 4401 9475 4385 9476 4385 9437
      4423 9438

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:42 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 25, 2:42 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT MON JUL 25 2005

.DISCUSSION...TONIGHT THROUGH THURSDAY NIGHT
THE MAIN FORECAST CHALLENGE IS THE THREAT OF HEAVY RAIN TONIGHT.
SHORT WAVE TROUGH OVER THE NORTHERN PLAINS...WILL PUSH EAST INTO THE
UPPER RIDGE TONIGHT BEFORE EJECTING NORTHEAST OVER THE EASTERN GREAT
LAKES ON TUESDAY. ONGOING MESOSCALE CONVECTIVE SYSTEMS...WILL
CONTINUE TO ADVANCE EAST OVER THE MIDWEST. NEARLY STATIONARY FRONTAL
BOUNDARY AND APPROACHING COLD FRONT WILL ENHANCE LOW LEVEL
CONVERGENCE.  NAM MODEL ALSO SHOWED STRONG UPPER LEVEL  DIVERGENCE
ALOFT DEPICTED (300MB LAYER) LATER THIS AFTERNOON AND TONIGHT OVER
MUCH OF OUR FORECAST AREA. THIS ALONG WITH JET MAX TO NORTH OF OUR
CWA...PLACES OUR AREA IN FAVORABLE RIGHT REAR EXIT REGION OF THE JET
AS WELL. SHOULD GENERATE SOME HP SUPERCELLS LATER THIS AFTERNOON AND
EVENING. WL BEEF UP THE POPS TONIGHT.

SHORT WAVE TROUGH DRIVES COOLER AIR INTO THE REGION ON TUESDAY WITH
A WEAK SHORT WAVE/VORTICITY MAX MOVING ACRS NORTHERN MN WEDNESDAY
NIGHT. WL GO SOME SMALL POPS ACROSS FAR NORTHERN PORTION OF OUR CWA
WEDNESDAY NIGHT...OTHERWISE A DRY PERIOD AFTER TUESDAY MORNING.

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY
SFC HIGH PRESSURE SLIDES INTO THE NRN PLAINS ON THE HEELS OF
DEPARTING TROF THU NGT...WHICH SHUD KEEP MN/WI DRY FOR A DAY OR TWO.
WAVE DROPS THRU ERN PORTION OF FA AHD OF APPROACHING SFC LO PRES
SYSTEM IN ERN MT/WY...WHICH WARRANTS KEEPING SMALL POPS ON SAT.
STRONG SLY SFC FLO WL ALSO LEAD TO RETURN OF LO LVL WARM/MOIST AIR
INTO THE WKEND. HI TEMPS SHUD WARM FAIRLY RAPIDLY SAT AND SUN...WITH
SOME PARTS OF THE FA APPROACHING 90 DEGS BY SUN. 00Z ECMWF/00Z AND
06Z GFS/06Z DGEX IN REASONABLE AGREEMENT THAT FRONT WL PUSH THRU
MN/WI ON MON. CONSIDERED INCLUDING POPS...BUT ATTM...MODELS SEEM TO
FAVOR NRN MN THRU 00Z TUE FOR ANY PRECIP IN THE RGN.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...FLOOD WATCH FROM 4PM MON TO 3AM TUE MNZ078-084-085-091>093.
.WI...NONE.

&&
Hazardous weather outlook, Jul 25, 12:43 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 PM CDT MON JUL 25 2005

MNZ041>045-047-048-050-261130-
BENTON-DOUGLAS-KANABEC-MILLE LACS-MORRISON-POPE-STEVENS-TODD-
1243 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND WEST CENTRAL MINNESOTA.

.DAY ONE...REST OF TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
MUCH OF WEST CENTRAL AND CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ049-051>070-073>077-082-083-WIZ014>016-023>028-261130-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-HENNEPIN-ISANTI-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-
MEEKER-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-
SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-SWIFT-WASHINGTON-WATONWAN-
WRIGHT-YELLOW MEDICINE-
1243 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS
AFTERNOON AND EVENING. BY THIS AFTERNOON SEVERE STORMS WILL BE
POSSIBLE AS AN AREA OF LOW PRESSURE MOVES THROUGH THE REGION. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...GUSTY WINDS...AND
VERY HEAVY RAINFALL. AN AVERAGE OF ONE TO ONE AND ONE HALF INCHES OF
RAINFALL IS EXPECTED SOUTH AND EAST OF A LINE FROM NEW ULM TO THE
TWIN CITIES TO RICE LAKE BY THE TIME THE PRECIPITATION TAPERS OFF
LATE THIS EVENING. LOCALLY HIGHER AMOUNTS OF RAINFALL AND LOCALIZED
FLOODING ARE POSSIBLE IN AREAS WHERE THE STRONGEST STORMS PASS
THROUGH THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MNZ078-084-085-091>093-261130-
FARIBAULT-FREEBORN-GOODHUE-MARTIN-STEELE-WASECA-
1243 PM CDT MON JUL 25 2005

...FLOOD WATCH IN EFFECT FROM 4 PM THROUGH 3 AM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...REST OF TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS
AFTERNOON AND EVENING. BY THIS AFTERNOON SEVERE STORMS WILL BE
POSSIBLE AS AN AREA OF LOW PRESSURE MOVES THROUGH THE REGION. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...GUSTY WINDS...AND
VERY HEAVY RAINFALL. AN AVERAGE OF ONE TO ONE AND ONE HALF INCHES OF
RAINFALL BY THE TIME THE PRECIPITATION TAPERS OFF LATE THIS
EVENING...ALTHOUGH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. FLOODING WILL
BE POSSIBLE IN AREAS WHERE THE STRONGEST STORMS PASS THROUGH THIS
EVENING AND OVERNIGHT...AND IN AREAS THAT RECEIVED HEAVY RAINFALL
EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:03 PM CDTSevere Thunderstorm WarningMPXStearns42 min
Jul 25, 3:24 PM CDTTornado WarningMPXSherburne, Stearns, Wright51 min
Jul 25, 6:27 PM CDTFlash Flood WarningMPXFaribault, Freeborn2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.